Thank you so much for all of that information!!!
My GP is absolutely fantastic and is always happy to try any suggestion I present him with...as he often says "You would know better than I would, you live in that body" so I'm going to make an appointment with him ASAP and print out what all of this information and see what he thinks we should do.
Also, I just probably it's not that the Zoloft failed so much as the couple of times I've gone without a dose or two, I have suffered EXTREME withdrawals. I've been reading and asking and from actual personal experiences, it seems most people have suffered lesser withdrawals from Efexor than from Zoloft...I dunno, we may be clutching at straws...it's just that the extremeness of the withdrawals from Zoloft has made me want that particular drug out of my body FOREVER. I know different people react differently to every drug, I'm just not sure what I should and should TRY.
Again THANK YOU
I was diagnosed with major depression and (relentless) anxiety about 8 years ago. My psychiatrist put me on Effexor and a benzo (I think at the time it was klonopin). My experience with Effexor was not good. For the first two weeks, I became hyper-anxious and paranoid, and my benzo dose was increased to counteract. Once I 'settled in' to the Effexor, I would say it was 'effective' at settling my depression but at a great cost. I became narcoleptic and I gained a tremendous amount of weight in a very short time (from a health 180 pounds to 218 pounds in about 8 months.) Due to the side effects of weight gain and wanting to sleep ALL the time, I stopped. I believe I stopped cold turkey; I just didn't want to deal with it anymore and I wanted it out of my system. I have remained on a low-dose benzo regime since then which still works for me despite lots of reports that benzos become ineffective after time.
My psychiatrist no longer prescribes Effexor to any patients because of the many reports of unwelcome side effects.
Your experience may vary to mine (and I hope it does!) Effexor must be effective in some people as it's still in the top ten of prescribed drugs for depression.
Just my 2 cents. Paxil was a very difficult drug to come off of. My doctor augmented with Mirtazepine(Remeron) this helped with the witdrawl side effects of the Paxil
I think Paxil is marketed as Aropax in Australia...I had the most unbelievable time on that...I have actually warned my husband (whenever I've been given ANY medication for ANY medical condition) to watch for changes in my behaviour/personality...I went off them cold turkey, I went through a really difficult 5 years after that I was SO put off medications for anything related to AD's/Anxiety Med's etc.
I have also been through the entire "list" of Lithium, Epilum, and SSRI and Trycyclic drugs...I didn't nor do I believe I am or ever was Bipolar...I do believe that Epilum and Aropax were a VERY dangerous mix, FOR ME. Woeful doesn't begin to describe that time of my life.
Last night I took my first does of Efexor (75mg) as the replacement for my Zoloft (which I had down to 100mg)...whilst I had only been 48 hours without Zoloft (generally my maximum)...I did have the early withdrawal symptoms I experience, except for that "jittery" feeling...when I've missed Zoloft for 2 doses, it usually takes about a week to fully settle...so I'm hoping that the Efexor isn't increasing that and it is JUST the 2 doses of Zoloft that I hadn't taken.
I'm still a little "anxious" and "afraid" of this changeover and THAT is because of my experience with the Aropax.
I'm gonna disagree with what I've heard about Effexor and Zoloft -- Effexor has a much worse reputation for difficulty quitting than Zoloft, with Paxil second in difficulty. This isn't to say you could have a hard time with any of them, or an easy time with any of them. Nobody can predict what any of these will actually do to you, only generalize.
You didn't mention clomipramine (not sure of spelling). My former shrink wanted to try that or Luvox on me after a horrible Paxil withdrawal left me with emotional problems I never had before. What do you think about clomipramine?
Do you think that "withdrawal" from these two are lessened/worsened by the length of time you're taking them? If I can 'use' the Efexor to 'withdraw' from Zoloft then withdraw from Efexor because I'll take that for a shorter period of time? I know there's no "easy out" with these drugs but I managed to withdraw from Aropax (Paxil) cold turkey and it wasn't pleasant of course...but nothing even REMOTELY like the withdrawals from Zoloft...see I'm afraid I'm this is a "Devil or the Deep Blue Sea" kinda deal!
I wouldn't go on Effexor to treat withdrawal. For one thing, it's also extremely difficult for many people to quit. For another, Effexor has a high side effect profile especially in the beginning. I have heard of psychiatrists using Prozac to help withdrawal, since it has a long half life in the body -- all the others have very short half lives -- making it easier to quit, and with fewer side effects. Personally, I think Ryan is right about using something for the anxiety to help you quit rather than immediately moving to another anti-depressant. You won't know which are side effects of the new med and how well you're tolerating it, nor how well it's working, and which are withdrawal effects of the old med.
Thanks guys...a WEALTH of information...I understand that I do require some sort of medications/treatments...I've tried "doing it on my own" and although I believed it was "all good" my Mum actually alerted me to the fact that it wasn't.
For now I have my parents (who live in another city...but only an hour or so drive away) who are well aware of some of the "early signs" that medication is working AGAINST me...I have also alerted my husband...due to my "nightmare" time when I was on Aropax.
I will return to my GP next week (unfortunately he's away for the week) and see what we can come up with.
I must say, the "withdrawals" from the Zoloft have settled now that I've had 2x nightly doses of Efexor...I still have the "jittery" feeling which comes from the 'anxiousness' but I get that every now and then and usually just take 2.5-5mg of diazepam when needed.
I really am open to all information/suggestions.
If you're already on the Effexor and it's working, I mean, that's something to consider.
Not sure if it's the Zoloft leaving or the Efexor arriving...but I've had a "less than average" day...feeling ill etc. Good be withdrawals from Zoloft, could be Efexor...I've had 5mg of diazepam and the nausea seems to be subsiding along with the "anxiousness".
Ive been taking Effexor on and off for 2 years, and let me tell you that the beginning side effects of the drug might make you feel worse, it did for me...I was nauseous for days even a week after, I felt jittery and nervous at first...BUT once your body adapts to the medicine its smooth sailing...........................................
stick with it
side effects dont last and its worth the relief of anxiety and depression:)
Thankyou! I'm having a MUCH better day today (with regard to side effects)...and I'm actually "feeling" that the change from Zoloft to Efexor is a GOOD MOVE for me.